Florida, 2016

Strong Wind in Florida, February 24, 2016

February 24, 2016 · NWS MLB · 1 event in 1 county or zone

A boater on a small inland lake near Mt. Dora likely fell overboard and drowned after southerly winds increased during the morning to around 20 knots with gusts to 30 knots and seas suddenly became choppy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A boater on a small inland lake near Mt. Dora likely fell overboard and drowned after southerly winds increased during the morning to around 20 knots with gusts to 30 knots and seas suddenly became choppy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 24, 4:20 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 24, 4:20 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
420 AM EST WED FEB 24 2016

.DISCUSSION...

...POTENTIAL FOR STRONG TO SEVERE STORMS TODAY...
...TURNING DRY AND MUCH COOLER THURSDAY...REMAINING WINDY...

TODAY...MID LEVEL CUT-OFF LOW OVER WESTERN TN AT SUNRISE WILL
EJECT NE AND REACH THE EASTERN GREAT LAKES LATE TONIGHT. ASSOCD
SFC LOW WILL FOLLOW SIMILAR TRACK...DEEPENING AS IT DOES SO.
WHILE MID/UPPER LEVEL DYNAMICS AND SFC LOW WILL REMAIN WELL NW
OF THE AREA...STRONG LOW LEVEL JET OF 45-50 KNOTS WILL CROSS
CENTRAL FL AT MID DAY. MODELS SHOWS A VEERING WIND PROFILE
SUPPORTING HELICITIES AROUND 300 M2/S2 SUFFICIENT FOR ROTATING
STORMS THROUGH MID DAY ACROSS THE NORTHERN 1/3 OF FA. THEN LOW
LEVEL WINDS ARE FORECAST TO BECOME MORE UNIDIRECTIONAL THIS AFTN
WHICH SHOULD REDUCE THE TORNADO THREAT ACROSS SOUTHERN FA. BUT
ISOLATED DAMAGING WIND THREAT WILL EXIST ACROSS ALL OF EC FL.

THE PRIMARY CHANGE TO THE FCST IS A FASTER ARRIVAL OF MAIN BAND
OF STORMS FROM THE GULF OF MEXICO. ARRIVAL COULD BE AS EARLY AS
9 AM IN LAKE COUNTY...10AM TO NOON ALONG THE I 4 CORRIDOR...
ADVANCING TO BREVARD COUNTY 11AM-1 PM...THEN PUSHING ACROSS
OKEECHOBEE AND TREASURE COAST 2PM-5PM. A WATCH BOX IS LIKELY
ACROSS NORTHERN COUNTIES LATER THIS MORNING WHERE GREATEST THREAT
FOR ISOLATED DAMAGING WIND/TORNADO THREAT EXISTS.

SOUTHERLY FLOW WILL BECOME STRONG AND GUSTY SHORTLY AFTER SUNRISE
AND BECOME SOUTHWEST WITH TIME...SUSTAINED WINDS 20 TO 25 MPH WITH
GUSTS UP TO 40 MPH OUTSIDE OF STORMS. HAVE RAISED A WIND ADVISORY
FOR ALL COUNTIES. INCREASING CLOUD COVER AND EARLIER ONSET OF PRECIP
WILL LIMIT HIGHS TO THE UPPER 70S IN LAKE COUNTY BUT ELSEWHERE
TEMPS SHOULD REACH 80...WITH WARMEST TEMPS ALONG THE TREASURE COAST
IN THE MID 80S. RECORDS THOUGH ARE OUT OF REACH. STRONG COLD FRONT
WILL SWEEP THROUGH THE REGION THIS EVENING WITH COLD ADVECTION
DROPPING TEMPS INT0 THE 50S BY DAYBREAK THU...UPPER 40S LAKE AND
VOLUSIA COUNTIES.

THU-THU NIGHT...POST FRONTAL CONDITIONS WITH BOTH SURFACE COLD FRONT
AND UPPER TROUGH WELL EAST OF THE FLORIDA PENINSULA. SURFACE HIGH
PRESSURE WILL BUILD INTO THE AREA FROM THE NORTHWEST WITH
BREEZY/GUSTY WESTERLY WINDS...LIKELY LAKE WIND ADVISORY CRITERIA.
SKY CONDITIONS BECOMING MOSTLY SUNNY WITH HIGH TEMPERATURES A FEW TO
SEVERAL DEGREES BELOW NORMAL FOR HIGHS. OVERNIGHT LOWS MUCH COOLER
WITH 40S AREAWIDE...POSSIBLE U30S IN NORMALLY COLDER LOCATIONS
ACROSS THE INTERIOR.

FRI-WED...HIGH PRESSURE CENTERED OVER THE GULF COAST STATES WILL
SLOWLY TRANSLATE EASTWARD INTO THE WESTERN ATLC THROUGH THIS PERIOD.
EXPECT MAINLY DRY CONDITIONS WITH CONTINUED COOLER TEMPERATURES
REMAINING BELOW SEASONAL AVERAGES FRI-SUN...THEN NEAR NORMAL TO
SLIGHTLY ABOVE MON-WED. HIGH TEMPERATURES FRI-SAT IN THE 60S...U60S-
L70S ON SUN...THEN M70S ON MON...U70S TUE-WED. LOWS MAINLY IN THE
40S SAT-SUN MORNINGS...U40S-50S MON...50S TUE-WED. NWRLY/NRLY WINDS
ON FRI-SAT WILL VEER ONSHORE/LIGHT ON SUN-TUE...CONTINUING THE
ONSHORE COMPONENT ON WED BUT WITH A TIGHTENING PRESSURE GRADIENT
WITH DEVELOPMENT/APPROACH OF THE NEXT POTENTIAL SIGNIFICANT WEATHER
SYSTEM ACROSS THE SOUTHERN PLAINS/WESTERN GULF COAST STATES. THE 00Z
GFS/ECMWF DIFFER WITH SPEED/PLACEMENT OF SURFACE/UPPER FEATURES OF
THIS NEXT SYSTEM AND PRESENTLY THE ECMWF IS A BIT QUICKER.

&&

.AVIATION...
PRIMARY CONCERN THRU 14Z IS NON CONVECTIVE LOW LEVEL WIND SHEAR
DEVELOPING AT ALL TERMINALS. GUIDANCE INDICATES SOUTH WINDS
30 TO 40 KNOTS JUST ABOVE THE SURFACE DEVELOPING EARLY THIS
MORNING...WITH STRONGEST WINDS EXPECTED OVER OUR NORTHERN AND
INTERIOR TERMINALS. DAYTIME HEATING WILL ALLOW THESE STRONGER
WINDS TO MIX DOWN TO THE SURFACE...BECOMING STRONG AND GUSTY
AFTER 14Z. BAND OF THUNDERSTORMS AHEAD OF A COLD FRONT WILL
APPROACH FROM THE WEST...BRINGING TEMPO IFR/MVFR CONDITIONS
WITH GUSTY WINDS UP TO 45 KNOTS AS IT SWEEPS THROUGH EAST
CENTRAL FLORIDA FROM 14Z-17Z ACROSS NORTHERN TERMINALS
(MCO-TIX NORTH) AND 18Z-22Z SOUTH.

&&

.MARINE...
TODAY...STRONG S/SW FLOW IN ADVANCE OF COLD FRONT WILL SHIFT TO
WEST BEHIND FRONT DURING THE EVENING. SPEEDS INCREASING 20 TO 25
KNOTS THIS AFTERNOON OFFSHORE AND CONTINUING TONIGHT WITH FREQUENT
GUSTS TO GALE FORCE. SO HAVE RAISED A GALE WARNING FOR THE OFFSHORE
WATERS OF VOLUSIA AND BREVARD COUNTIES. SMALL CRAFT ADVISORIES WILL
BE IN EFFECT FOR THE NEARSHORE WATERS. INITIAL SEAS 3-5 FT NEARSHORE
AND 5-7 FT OFFSHORE WILL BUILD 7-9 FT OFFSHORE THIS AFTN AND TONIGHT.
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
WATERS FROM LATE MORNING NORTH OF THE CAPE TO EARLY EVENING FAR SOUTH.

THU-THU NIGHT...WNW/NW WINDS WITH SOLID SMALL CRAFT ADVISORY
CONDITIONS CONTINUING FOR BOTH WINDS/SEAS. OCNL GUSTS TO GALE FORCE
OFFSHORE A POSSIBILITY. INITIAL SEAS 6-9 FT OFFSHORE/4-6 FT NEAR
SHORE WILL SUBSIDE TO 3-5 FT NEAR SHORE AND 5-7 FT OFFSHORE/GULF
STREAM BY DAYBREAK FRI MORNING.

FRI-SUN...WINDS/SEAS WILL GRADUALLY DECREASE/SUBSIDE INTO THE
WEEKEND AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE GOMEX. NWRLY
WINDS FRI-SAT WILL VEER NERLY TO ERLY DURING THE DAY ON SUN. WIND
SPEEDS 15-20 KTS EARLY ON FRI WILL DECREASE TO 10-15 KTS FRI NIGHT
REMAINING AROUND THESE SPEEDS THRU SAT NIGHT...THEN DECREASING
FURTHER TO AOB 10 KTS ON SUN WITH A WEAKER PGRAD SETTLING INTO THE
AREA. SEAS CONTINUE TO SUBSIDE TO 2-4 FT FRI OVERNIGHT...REMAINING
NEAR THESE VALUES THRU THE WEEKEND.

&&

.FIRE WEATHER...
THU-FRI...VERY DRY POST FRONTAL AIRMASS WILL ALLOW AFTN MIN RH
VALUES TO FALL INTO THE U20S-30S AREAWIDE. GUSTY W/WNW 20 FT WINDS
ON THU DECREASING INTO FRI. DISPERSION SHOULD BE VG-EX.

SAT-SUN...CONTINUED DRY AIRMASS IN PLACE WITH MIN RH VALUES IN THE
30S AGAIN FOR SAT...THEN M-U30S WELL INTO THE INTERIOR ON SUN AND M-
U40S ALONG THE COAST AS WINDS FINALLY VEER TO NE/E BRINGING A LITTLE
MOISTURE BACK INTO THE AREA. WINDS WILL BE LIGHTER AS HIGH PRESSURE
SETTLES INTO THE AREA WITH A WEAKER PRESSURE GRADIENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  49  67  42 /  70  10   0   0
MCO  81  51  69  43 /  70  20   0   0
MLB  84  53  71  43 /  60  20   0   0
VRB  84  54  71  44 /  60  30   0   0
LEE  77  48  66  43 /  70  10   0   0
SFB  81  49  69  44 /  70  10   0   0
ORL  80  51  67  46 /  70  20   0   0
FPR  84  55  71  44 /  60  30   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING
     FOR COASTAL VOLUSIA COUNTY-INDIAN RIVER-INLAND VOLUSIA
     COUNTY-MARTIN-NORTHERN BREVARD COUNTY-NORTHERN LAKE COUNTY-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD COUNTY-
     SOUTHERN LAKE COUNTY-ST. LUCIE.

AM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 4 AM EST FRIDAY
     FOR FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-
     SEBASTIAN INLET TO JUPITER INLET 0-20 NM-VOLUSIA-BREVARD
     COUNTY LINE TO SEBASTIAN INLET 0-20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 AM EST FRIDAY FOR SEBASTIAN INLET
     TO JUPITER INLET 20-60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR FLAGLER
     BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM.

     GALE WARNING FROM 10 AM THIS MORNING TO 10 AM EST THURSDAY FOR
     FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-
     VOLUSIA-BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM.

&&

SHORT TERM...KELLY
LONG TERM....SEDLOCK
Hazardous weather outlook, Feb 24, 5:17 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
517 AM EST WED FEB 24 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
517 AM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A BAND OF LIGHTNING STORMS OVER THE EASTERN GULF OF MEXICO EARLY
THIS MORNING WILL MOVE RAPIDLY EASTWARD ACROSS CENTRAL FLORIDA
DURING THE DAY. STRONG WIND FIELDS AND SUFFICIENT LOW LEVEL SHEAR
WILL PRODUCE A RISK OF STRONG TO SEVERE STORMS CAPABLE OF
PRODUCING DAMAGING WINDS NEAR 60 MPH...ISOLATED TORNADOES AND
FREQUENT LIGHTNING STRIKES. THE GREATEST THREAT WILL BE FROM
OSCEOLA AND BREVARD COUNTIES NORTHWARD FROM MID MORNING INTO EARLY
AFTERNOON...THOUGH AN ISOLATED DAMAGING WIND THREAT WILL EXIST
ACROSS OKEECHOBEE AND THE TREASURE COAST AS WELL THIS AFTERNOON.

THE LATEST TIMING BRINGS THE MOST CONCENTRATED PRECIPITATION INTO
LAKE COUNTY AS EARLY AS 9 AM...BETWEEN 10 AM AND NOON ALONG THE I
4 CORRIDOR...ADVANCING INTO BREVARD AND RURAL OSCEOLA COUNTIES
BETWEEN 11 AM AND 1 PM...THEN ACROSS OKEECHOBEE AND THE TREASURE
COAST COUNTIES BETWEEN 2 AND 5 PM.

.HIGH WIND IMPACT...
A WIND ADVISORY IS IN EFFECT FOR SOUTH TO SOUTHWEST WINDS 20 TO
25 MPH GUSTING UP TO 40 MPH FROM 9 AM TO 6 PM. WINDS WILL TURN
WEST AT THE SAME SPEEDS BEHIND THE FRONT LATE THIS AFTERNOON
FROM ORLANDO NORTHWARD.

.RIP CURRENT IMPACT...
A LONG PERIOD EAST SWELL WILL PRODUCE A MODERATE THREAT FOR RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA AGAIN TODAY.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS WILL PUSH OFFSHORE
NORTH OF THE CAPE LATE THIS MORNING AND DURING THE EARLY TO MID
AFTERNOON SOUTH OF THE CAPE. STORMS WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS OF 40 TO 50 KNOTS AND FREQUENT LIGHTNING
STRIKES. STORM MOTION WILL BE TOWARD THE NORTHEAST AT 40 TO 50
MPH.

.WIND AND SEA IMPACT...
CONDITIONS WILL CONTINUE TO DETERIORATE OVER THE ATLANTIC AND
INTRACOASTAL WATERS AS SOUTH TO SOUTHWEST WINDS INCREASE 20 TO 25
KNOTS WITH GUSTS TO GALE FORCE ESPECIALLY OFFSHORE. SEAS INITIALLY
WILL BE 3 TO 5 FEET NEARSHORE AND 5 TO 7 FEET OFFSHORE BUT WILL
BUILD 4 TO 6 FEET NEARSHORE AND 7 TO 9 FEET OFFSHORE THIS
AFTERNOON AND TONIGHT. A GALE WARNING WILL BE IN EFFECT FOR THE
OFFSHORE WATERS OF VOLUSIA AND BREVARD COUNTIES WITH A SMALL CRAFT
ADVISORY ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
BOATING CONDITIONS ON THE ATLANTIC AND INTRACOASTAL WATERS WILL
REMAIN HAZARDOUS THROUGH FRIDAY THEN GRADUAL IMPROVEMENT IS
EXPECTED THIS WEEKEND BUT CONDITIONS WILL REMAIN POOR IN THE
GULF STREAM.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake

When
February 24, 9:30 AM EST to 6:00 PM EST
Where
Lake forecast zone
Measured
31 kt (36 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

An elderly man left a boat ramp and ventured onto Lake Beauclair, near the Orange/Lake County line, around 0730EST on a day with south winds near 20 knots with gusts to 30 knots. The unoccupied boat was found going in circles nearby, around 1045LST. The body of the boater was discovered under water, three days later, about 30 yards from shore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Lake2016-02-2476MaleBoatingDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614269.